QUESTION: I have been taking 5-HTP for the past week and I feel incredible except for in the mornings I am slow to wake up. I used to take Zoloft daily. Since I started the 5-HTP I stopped taking the Zoloft. I was wondering if combining the 5-HTP with St. John's wort would help the effects in the morning since I take the 5-HTP at night. I am taking 5-HTP for depression and weight loss. I have lost 8 pounds in one week with the 5-HTP. Thanks in advance for the advice.
ANSWER: I have received many reports about taking 5-HTP with the usual recommended amounts of St. John's wort having caused some users to experience hyperactivity or racey type feelings. Your thought about using St. John's wort for the morning may be helpful. However, it might be best to start with very low doses of St John's wort and then gradually increase your dose. This way you can see how your particular body chemistry responds. Life Enhancement's 5-HTP SeroTonic has a very slight amount of hypericin (the active ingredient in St John's wort) in it, about 3% of the usual serving. Contrary to some published material, my personal knowledge supports a real benefit (without side effects) at this lower level. Additionally, most people who try very small amounts of hypericin with 5-HTP seem to prefer it over straight 5-HTP. 5-HTP SeroTonic is available in 50 mg capsules, but is also available in powder (drink mix form) so you can measure out the exact dosage that you want, even a dosage of 10 or 25 mg.
Taking 5-HTP at bedtime is my usual recommendation. It can make some people drowsy, which is good for sleep disturbance but not good for daytime alertness. However, some people take 5-HTP in divided doses two or three times per day without any untoward effects. I suggest that you begin with lower amounts of 5-HTP and work your way up if you want to take it in the daytime.
It may also be of interest to you that there are many products available through Life Enhancement, containing information about using St John's wort with 5-HTP.